Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 16, NWS Hastings, NE

November 24, 20176 counties in Kansas

NWS Hastings, NE issued this red flag warning at Nov 24, 2017, 12:30 PM CST for 6 counties in Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 24, 2017, 12:30 PM CST (18:30 UTC)
Expired
Nov 24, 2017, 5:00 PM CST
In force
5 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 1:02 PM CSTNON-TSTM WND GST 55Stockton Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS83 KGID 241830
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1230 PM CST Fri Nov 24 2017

...CRITICAL FIRE WEATHER CONDITIONS IN PROGRESS OVER NORTH CENTRAL
KANSAS...

.Temperatures have climbed higher than expected...and this has
pushed humidity levels below 20%. Therefore...a Red Flag Warning
is necessary.

KSZ005>007-017>019-242300-
/O.NEW.KGID.FW.W.0016.171124T1830Z-171124T2300Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
1230 PM CST Fri Nov 24 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006,
007, 017, 018 AND 019...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 5 PM CST this afternoon.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith, Fire Weather Zone 007 Jewell, 
  Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell.

* 20 FT WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* TIMING...Now through 5 PM.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that occur will spread rapidly...be
  difficult to contain...and will exhibit extreme fire behavior.
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Kelley
1 follow-up statement
862 
WWUS83 KGID 242257
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
457 PM CST Fri Nov 24 2017

KSZ005>007-017>019-250000-
/O.EXP.KGID.FW.W.0016.000000T0000Z-171124T2300Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
457 PM CST Fri Nov 24 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY...

Temperatures have decreased and hence the relative humidity has
risen significantly. Therefore, the Red Flag Warning will be
allowed to expire. Although wind continues to be gusty, it will 
continue to decrease in speed this evening.

$$

Heinlein

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Nov 24, 11:55 AM CST, 35 minutes earlier.

Area forecast discussion, Nov 24, 11:55 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1155 AM CST Fri Nov 24 2017

.UPDATE...
Issued at 1155 AM CST Fri Nov 24 2017

SPS was issued for widespread wind gusts of 45-55 mph until 3 PM.

Highest gust we've seen thus far is 55 mph at ODX at 1049 AM.

Records have been broken at GRI and HSI. See RER's for details.

Hunch at 847 AM (see below) was right. Mixing into very warm
inversion has resulted in warmer temps. So highs were raised for
today. We're seeing low 80s in N-cntrl KS!

UPDATE Issued at 847 AM CST Fri Nov 24 2017

Examination of 12Z soundings from LBF/UNR along with the unusually
warm start this AM have this fcstr believing records will be
threatened or broken today. High temps will be within 2-3F.

13Z consensus of short-term models is indicating our fcst may not
be warm enough (by 2F). It's fcstg 71 at GRI and 73 at HSI.

This is not a slam dunk given the weak cool front will be moving
thru. We are already fcstg anomalous warmth (highs 20-25F above
normal). So current plan is to let the fcst ride...but don't be
surprised if records are tied or broken again today.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CST Fri Nov 24 2017

Impressively mild late November night across not only across the
forecast area but the entire Central and Northern Plains.
Temperatures in south central Nebraska and north central Kansas
range from 43 to 54 degrees, with almost all reporting sites
still above the climatological normal high temperature for this
time of year.

Though today is another warm one, there are changes. A surface
cold front is showing itself now moving into eastern Montana and
western North Dakota. This front will push across the forecast
area late this morning and early this afternoon. Favorable
downsloping westerly flow along with already warm temperatures
will push temperatures quickly into the 60s. Mixing with the
frontal passage could spike temperatures up a notch from current
forecast before cold advection starts leveling things off in the
afternoon. Current is for a range of temperatures from the upper
60s to middle 70s. Record high temperatures 72 degrees for both
Grand Island and Hastings today, both of which are in reach though
the forecast is just shy of those temperatures. Those westerly
winds will give way to northwest winds gusting to around 35 mph
this afternoon in the wake of the cold front. Fortunately, winds
should drop off quickly early this evening. Quite a bit colder
tonight with clearing skies and light winds.

Couple other items to note...some of the short term models are
trying to spread some mid-cloud sprinkles across northwest and
near north central Kansas late this afternoon. This is due to
the upper level trough passage but also a nosing strong H250
jet into that area. Opted for a cloud increase for now thinking
dry air will squelch even the the sprinkle chance. Also, near
critical fire concerns due to winds and sub-25% relative humidity
values are possible across parts of north central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 255 AM CST Fri Nov 24 2017

First, both Saturday and Sunday look really, really good
weatherwise. One may be tempted to focus on the "cooler"
temperatures, but we should focus on the light winds both
days (and sunshine) and high temperatures 10+ degrees above
normal Saturday (50s) around 20 degrees above normal Saturday
(60s). Enjoy them both.

That leads into Monday, which could be one of the last really
warm days in awhile. H85 temperatures projected to be warmer
than Thanksgiving Day and with plenty of sunshine. Winds will
not be downsloping as much, but decent mixing with increasing
south/southwest winds will help push temperatures back into
the upper 60s and middle 70s. Record high temperatures of 73
and 71 for Grand Island and Hastings could be in jeopardy again
as the area begins the day in the center of an upper level short
wave ridge access.

The next cold front times out to move through the area roughly
around Monday night. Within about 24 hours of that frontal passage,
the forecast could get more interesting. European model has been
sliding a closed low across the Central Plains and through the
forecast area Tuesday night and Wednesday. The GFS is further
south but has sort of a similar trend. Small chances for rain or a
rain/snow mix were added to the forecast for Tuesday
night/Wednesday. Temperatures look marginal for accumulating
snowfall although snow is possible. Still quite a bit of time and
several forecast iterations before this impacts the area but its
one worth watching and hoping for some moisture to settle the
dust in many areas. If the precipitation materializes,
temperatures will likely have to come down Wednesday across
the area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1155 AM CST Fri Nov 24 2017

Significant Wx: NW wind gusts to near 45 kts until 20Z.

This Afternoon: VFR with no clds at or below (AOB) 10K ft. NW
winds 30-35 kts with gusts to near 45 kts early...then shifting N
and decreasing 20-30G35 kts. Confidence: High

Tonight: VFR with no clds AOB 10K ft. Winds rapidly diminish to
less than 10 kts and remain NW. Confidence: High

Sat thru 18Z: VFR with no clds AOB 10K ft. Light WNW winds under
10 kts. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Kelley
SHORT TERM...NOAA/NWS/Moritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...Kelley
Hazardous weather outlook, Nov 24, 11:14 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1114 AM CST Fri Nov 24 2017

NEZ039>041-046>049-060>064-072>077-082>087-251200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
1114 AM CST Fri Nov 24 2017

This Hazardous Weather Outlook is for south central Nebraska.

.DAY ONE...Today and Tonight.

A three-hour period of strong winds will occur behind a cold
front late this morning into this afternoon. Northwest to north
winds will be sustained near 35 mph with gusts to near 55 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
1114 AM CST Fri Nov 24 2017

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...Today and Tonight.

Gusty northwest winds up to 35 mph are expected this afternoon
across north central Kansas. For areas south of a line from
Phillipsburg to Beloit, the wind and low relative humidities will
result in near critical fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Nov 24, 10:27 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
1027 AM CST Fri Nov 24 2017

NEZ039>041-046>049-060>064-072>077-082>087-242000-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach,
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield,
St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk,
Lexington, Cozad, Willow Island, Gothenburg, Kearney,
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege,
Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield,
Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell,
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen,
Bostwick, Superior, Nelson, Hebron, and Deshler
1027 AM CST Fri Nov 24 2017

...STRONG WINDS WILL OCCUR BEHIND A COOL FRONT THROUGH 3 PM...

A cool front was surging south through the Sandhills late this
morning. This front will cross south central Nebraska over the
next couple hours...reaching the Kansas state line around 1 PM.

A three-hour burst of strong winds will occur behind this front.
Winds will become northwest and increase to around 30 MPH with
gusts as high as 50 MPH possible. Windy conditions will remain
through the afternoon...but will not be as strong. Winds will
rapidly diminish as sunset approaches.

These strong winds will blow light-weight objects around...and
will make driving difficult on east-west oriented roads...especially
for high profile vehicles. Those driving should use caution.

Kelley
Local storm report, Nov 24, 11:08 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1108 AM CST FRI NOV 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
11/24/2017  M55 MPH          VALLEY             NE   ASOS

&&

JMBW
Special weather statement, Nov 24, 11:09 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
1109 AM CST Fri Nov 24 2017

NEZ039>041-046>049-060>064-072>077-082>087-242000-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach,
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield,
St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk,
Lexington, Cozad, Willow Island, Gothenburg, Kearney,
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege,
Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield,
Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell,
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen,
Bostwick, Superior, Nelson, Hebron, and Deshler
1109 AM CST Fri Nov 24 2017

...STRONG WINDS WILL OCCUR BEHIND A COOL FRONT THROUGH 3 PM...

A cool front was surging south through the Sandhills late this
morning. This front will cross south central Nebraska over the
next couple hours...reaching the Kansas state line around 1 PM.

A three-hour burst of strong winds will occur behind this front.
Winds will become northwest and increase to around 35 MPH with
gusts as high as 55 MPH possible. Windy conditions will remain
through the afternoon...but will not be as strong. Winds will
rapidly diminish as sunset approaches.

At 1053 AM...a wind gust of 55 mph was measured at the Evelyn
Sharp airport in Ord.

These strong winds will blow light-weight objects around...and
will make driving difficult on east-west oriented roads...
especially for high profile vehicles. Those driving should use
caution.

Kelley
Local storm report, Nov 24, 12:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1205 PM CST FRI NOV 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
11/24/2017  M58 MPH          VALLEY             NE   ASOS

&&

KELLEY
Local storm report, Nov 24, 12:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1214 PM CST FRI NOV 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     NON-TSTM WND GST 3 ESE KEARNEY           40.68N 99.04W
11/24/2017  M57 MPH          BUFFALO            NE   MESONET

&&

KELLEY

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.